My dad recently had a brain tumour removed - struggling to cope

  • 5 replies
  • 36 subscribers
  • 693 views

Hi, 

just after some advice or guidance or anything really that might be helpful.

my dad had a brain tumour removed little over a week ago, he came home a week after his procedure and the first night everything was fine.

the second night was completely different, he went to bed with my mom and less than an hour later he was up accusing my mom of seeing another man and was convinced this man was coming round the house being quite aggressive towards my mom, so she tried to keep everything calm and stay out of his way while still being supportive for him. Later on in the day my brother went to see them and asked what was going on about the way he’d been with my mom and he had no recollection of what he’d done.

we had to call paramedics out to him as he was acting strange and trying to get out of the house.

is this normal behaviour after having the operation and how long could we expect it continue for?

the only medication he’s been taking is dexamethasone

  • Hi Lee

    sorry to hear about your Dad. Thanks for your reply. All I can say is this, No one is the same within this awful disease, but the MacMillan group help me and it’s all without prejudice and with love. I hope you have had a good Xmas day, we are all here as we are all ( with a lot of difference) in the same boat. Reach out when you need any help others along the way. Big love to you and your family .

    wishing you all the best 

    Carl x

  • HI Lee001

    a warm welcome to the group. So sorry to hear about all that you and your family have been going through with your dad.

    Sadly no two folk react the same after surgery so there's no magic answers here. I wish there were. My husband was diagnosed with a stage 4 brain tumour in Sept 2020 and to be honest, since a seizure 2 days before his surgery, he's never been the same person but his tumour was sited in the area of the brain that controls speech, language and understanding. He's said same truly bizarre things over the past couple of years and sadly some really nasty things too. It is beyond distressing seeing the person you know and love behaving in a manner you are not used to. I've come to accept I now live with a very broken version of the man my husband was and try to accept him for who he is now. It's not always easy.

    My first suggestion in your family's situation would be to talk to his medical team and let them know your concerns. It could be that the steroid dose needs tweaked. My husband was taking Dexamethasone for a while and it certainly impacted his moods/personality at that time. Also as your dad's surgery was recent, the brain is still healing and the pressure changes in there can have all sorts of effects, hopefully short term. Your dad's medical team are the ones best placed to give you answers here.

    This group is a very safe and supportive space so please reach out here anytime. As you've already seen, there's always someone around here to listen, someone who gets it, someone to hold your hand and to offer that virtual hug when its needs. You're ot alone.

    It’s always good to talk so please remember that you can also call the Macmillan Support Services on 0808 808 00 00 - most services are open 8am to 8pm, 7 days a week Clicking here to see what is available. This service provides lots of cancer information, emotional support, benefit and financial guidance or just a listening ear.

    I remember the first few weeks after my husband's diagnosis were a scary time. It's a complete emotional rollercoaster ride for everyone involved so please take time to take care of yourself here too. Encourage your mum to do the same. It's not selfish to take time out for yourselves. it's essential as it helps you to process all that's going on and to recharge your batteries to help give you the strength to support your dad. 

    I hope this has helped a little. 

    Sending you all a huge hug ( still with some Christmas glitter in there too). Stay strong. Be patient with your dad and yourselves. 

    love n hugs

    Wee Me xx

    Macmillan Support Line - 0808 808 00 00, 7 days a week between 8am-8pm

  • thank you for your reply, it’s interesting to see that your husband was taking the same medication and had similar side effects to what we are witnessing, he has another appointment coming up so we will hopefully be able to find out how his recovery is coming along although it’s only been a little over a week it would be reassuring to hear that this is all a part of the healing process 

  • Hi lee001

    . I am so sorry to  what you are  going through. Wee mee has so much amazing advice and lives the same journey. 

    . Just be as kind as you can. 

    My husband died recently and was helped by palliative medicine and died in a dignified way.

    Steroids are bad but if you  can get a high dosis your partner will be pain free even if they aren't the same person. These days you need to coast high. It's the toughest journey. Thinking of you 

  • We think it’s the steroids that are causing him to be as aggressive as he is as when they stop them before he goes for his appointments with specialists he’s his normal timid self, that’s the hardest part, he hasn’t got a nasty bone in his body and this is the polar opposite.

    I can handle him when he’s on a mission but unfortunately my mother can’t and it scares her more than anything. Really not sure what to do, he’s back in the hospital at the moment so both he and my mother can get some rest